Kansas, 2008

Hail and Damaging Winds in Kansas, May 5, 2008

May 5, 2008 · NWS ICT · 20 events in 5 counties and zones

A cluster of thunderstorms that died early in the day on May 5th left a an outflow boundary across Central Kansas. As a weak upper wave moved over the boundary additional thunderstorms developed during the evening hours and moved southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cluster of thunderstorms that died early in the day on May 5th left a an outflow boundary across Central Kansas. As a weak upper wave moved over the boundary additional thunderstorms developed during the evening hours and moved southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 5, 6:56 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, May 5, 6:56 AM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
756 AM CDT MON MAY 5 2008

.UPDATE...

.SHORT TERM...
THIS MORNING:
CLUSTER OF STRONG TSRA CONTINUES TO MOVE E/SE 35MPH ACROSS C KS. THE
STRONG TSRA HAS BEEN REDEVELOPING JUST W OF KICT COUNTRY IN PRIMARILY
TREGO...ELLIS & RUSH COUNTIES. PER KDDC LSRS LARGEST HAIL REPORTED
SO FAR HAS BEEN NICKEL-SIZED. HAVE FINE-TUNED POPS & QPF FOR REST OF
THE MORNING...INCREASING TO 40-50% & 0.05-0.10 INCH RESPECTIVELY.

.PREV DISCUSSION... /ISSUED 633 AM CDT MON MAY 5 2008/

UPDATE...

AVIATION...
12Z TAF ISSUANCE:
SCT SHRA/TSRA ARE MOVING E30KTS/35MPH TOWARD KRSL EARLY THIS MORNING.
CONVECTION IS HIGH-BASED...THEREFORE DO NOT EXPECT CIGS OR VSBYS TO
VENTURE INTO MVFR TERRITORY. HOWEVER...BRIEF GUSTS OF 30-35KTS ARE
POSSIBLE FROM OUTFLOW IN IMMEDIATE VICINITY OF TSRA. CONTINUED NE
MIGRATION OF BOUNDARY LAYER MOISTURE WILL INDUCE FURTHER TSRA
DEVELOPMENT THIS AFTERNOON & TONIGHT...ESPECIALLY OVER C & SC KS.
LACK OF A LOW-LEVEL FOCUS & MID-UPR SUPPORT DICTATE NO MORE THAN A
VCTS ASSIGNMENT TO ALL C & SC KS TERMINALS.

PREV DISCUSSION... /ISSUED 325 AM CDT MON MAY 5 2008/

DISCUSSION...
SYNOPSIS...
LOWER-DECK TROFFING ENSUES OVER WRN PLAINS THEREBY ENABLING INCREASING
MOISTURE MIGRATION NE ACROSS KICT COUNTRY THRU MID-WEEK. WITH MID-UPR
LOW...POSITIONED OVER C CA COAST TONIGHT...MOVING E/SE REACHING WRN RIO
GRANDE TUE NIGHT INDUCING GRADUALLY INCREASING DEEP-LAYER ASCENT...PLUS
DRAGGING COLD FRONT SE ACROSS C & SE KS WED & WED NIGHT...STAGE WILL BE
SET FOR PROLONGED CONVECTIVE PERIOD...ESPECIALLY FROM TUE NIGHT TO WED
NIGHT AS AFORE-MENTIONED COLD FRONT VENTURES SE ACROSS THE NEIGHBORHOOD.

TODAY & TONIGHT:
BROAD GRADUALLY AMPLIFYING MID-UPR RIDGE COUPLED WITH LACK OF LWR-LEVEL
FOCUS DICTATES CONSERVATIVE APPROACH TO TSRA POTENTIAL BY ASSIGNING THE
SLIGHTLY HIGHER POPS (30%) TO NW CORRIDOR FOR TODAY WHERE CLOSER TO SFC
850MB SPEED CONVERGENCE ZONE. MODEST WLY MID-LVL FLOW WILL INDUCE WRN KS
MCV TO MIGRATE E OVER C KS TONIGHT & HAVE THEREFORE SHIFTED & SLIGHTLY
INCREASED POPS TO 30-35% OVER THESE AREAS LATE TONIGHT.

TUE-WED NIGHT:
PER SYNOPSIS POPS TO INCREASE CONSIDERABLY...ESPECIALLY FROM TUE NIGHT
THRU WED NIGHT. WITH MID-UPR LOW ACCELERATING AS IT LIFTS E/NE ACROSS OK
WED & WED EVENING...ONSETING MID-LVL COLD ADVECTION TO TEAM WITH DEEP
LAYER SHEAR TO PROMOTE LOW-TOPPED SUPER-CELLULAR CONVECTION ESPECIALLY
OVER SC & SE KS WHERE NO DOUBT CLOSER TO SFC-850MB WARM SECTOR &
FAVORABLE MID-UPR DYNAMICS. AS COLD FRONT INVADES...THEN EXITS SE KS
WED NIGHT RA/TSRA TO END IN W-E MANNER BY THU MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    80  62  78  63 /  20  30  40  40
HUTCHINSON      80  62  79  63 /  30  30  40  50
NEWTON          80  62  78  62 /  20  30  40  50
ELDORADO        79  61  77  62 /  20  30  40  40
WINFIELD-KWLD   79  61  77  62 /  10  30  40  40
RUSSELL         81  61  80  61 /  50  30  40  60
GREAT BEND      81  62  80  62 /  40  30  40  60
SALINA          80  62  79  61 /  40  30  40  50
MCPHERSON       80  62  79  62 /  30  30  40  50
COFFEYVILLE     79  61  76  62 /  10  30  40  30
CHANUTE         79  61  76  61 /  10  30  40  40
IOLA            79  60  76  60 /  10  30  40  40
PARSONS-KPPF    79  61  76  62 /  10  30  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 5, 4:20 AM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
520 AM CDT MON MAY 5 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
520 AM CDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER CENTRAL AND SOUTH-CENTRAL
KANSAS TODAY...HOWEVER THEY SHOULD BE NEITHER STRONG NOR SEVERE.

THE CHANCES FOR THUNDERSTORMS WILL GRADUALLY INCREASE TONIGHT OVER
ALL AREAS...ESPECIALLY CENTRAL KANSAS WHERE SOME SMALL HAIL AND 40
TO 50 MPH WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCES FOR THUNDERSTORMS WILL INCREASE CONSIDERABLY ACROSS THE
AREA...ESPECIALLY FROM TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...WHEN
A COLD FRONT SURGES SOUTHEAST ACROSS KANSAS.

ON TUESDAY AND TUESDAY NIGHT...SEVERE THUNDERSTORMS ARE POSSIBLE FOR
AREAS ALONG...AND WEST...OF A LINE FROM WELLINGTON...TO WICHITA...TO
HILLSBORO...WHERE QUARTER SIZED HAIL AND WINDS AROUND 60 MPH ARE
BOTH POSSIBLE.

ON WEDNESDAY AND WEDNESDAY EVENING...THUNDERSTORMS ARE LIKELY FOR
ALL AREAS AND MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND
POSSIBLY EVEN A FEW TORNADOES. AT THIS TIME...THE BEST CHANCES FOR
SUCH SEVERE CONVECTION IS OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS.
ONE SHOULD LISTEN FOR LATER HAZARDOUS WEATHER OUTLOOKS WHEN AREAS AT
GREATEST RISK COME INTO BETTER FOCUS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEB PAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Special weather statement, May 5, 8:16 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
916 AM CDT MON MAY 5 2008

KSZ047-050-051500-
BARTON-RICE-
916 AM CDT MON MAY 5 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON AND RICE COUNTIES...

AT 912 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM 6 MILES WEST OF
RAYMOND TO ALBERT...AND MOVING EAST AT 23 MPH.

THESE STORMS WILL PRODUCE PERIODS OF HEAVY RAINFALL...WITH LOCALIZED
AMOUNTS TO ONE INCH POSSIBLE THIS MORNING. DIME SIZE HAIL IS ALSO
POSSIBLE WITH A FEW OF THE STRONGEST STORMS THIS MORNING.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

DARMOFAL

The radar

The Dodge City radar (KDDC), 118 km away, was scanning. The volume nearest the first event began at 14:47 UTC.

Open the radar archive at this moment

Event by event

18 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Barton

When
May 5, 8:48 AM CST
Where
Barton County, Great Bend Arpt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.350, -98.850

Hail, Russell

When
May 5, 4:11 PM CST
Where
Russell County, 1.61 mi E of Fairport
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.050, -99.000

Hail, Russell

When
May 5, 4:35 PM CST
Where
Russell County, 6.22 mi N of Russell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.970, -98.850

Penny sized hail was reported to be covering the ground.

Hail, Russell

When
May 5, 4:50 PM CST
Where
Russell County, 4.28 mi NNE of (Rsl)russell Muni Ar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.930, -98.800

Hail, Russell

When
May 5, 4:56 PM CST
Where
Russell County, 1.38 mi N of (Rsl)russell Muni Ar
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.890, -98.820

Hail, Russell

When
May 5, 5:08 PM CST
Where
Russell County, 1.35 mi WNW of Bunker Hill
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.875, -98.704

Nickel hail covered the ground.

Hail, Russell

When
May 5, 5:14 PM CST
Where
Russell County, Bunker Hill
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.870, -98.680

Hail, Russell

When
May 5, 5:25 PM CST
Where
Russell County, 0.54 mi W of Dorrance
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
38.850, -98.590

Hail, Russell

When
May 5, 5:29 PM CST
Where
Russell County, 4.18 mi S of Dorrance
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.790, -98.590

Hail, Russell

When
May 5, 5:35 PM CST
Where
Russell County, 0.54 mi W of Dorrance
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.850, -98.590

Hail, Ellsworth

When
May 5, 5:49 PM CST
Where
Ellsworth County, 5.77 mi WSW of Black Wolf
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.720, -98.470

Thunderstorm Wind, Ellsworth

When
May 5, 6:05 PM CST
Where
Ellsworth County, 0.88 mi NW of Holyrood
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
38.590, -98.410

A semi truck was blown over on Highway 156.

Thunderstorm Wind, Ellsworth

When
May 5, 6:10 PM CST
Where
Ellsworth County, 3.5 mi N of Holyrood
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.630, -98.410

Hail, Rice

When
May 5, 6:40 PM CST
Where
Rice County, 3.32 mi WSW of Geneseo
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
38.510, -98.210

Hail, Rice

When
May 5, 6:48 PM CST
Where
Rice County, 2.63 mi NW of Pollard
Measured
1 in hail
Reported by
Public
Coordinates
38.480, -98.230

Dime to quarter sized hail fell.

Hail, Rice

When
May 5, 7:43 PM CST
Where
Rice County, 4.45 mi NNW of Matheson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.280, -98.010

Hail, Rice

When
May 5, 7:58 PM CST
Where
Rice County, 2.64 mi NW of Matheson
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.250, -98.010

Nickel to golf ball sized hail fell.

Hail, Reno

When
May 5, 8:14 PM CST
Where
Reno County, 3.42 mi NE of Willowbrook
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.130, -97.950

The hail was mostly dime sized but a few stones around the size of a quarter fell as well.

Hail, Reno

When
May 5, 8:25 PM CST
Where
Reno County, 2.14 mi NNW of Kings Gardens
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.110, -97.910

This report was relayed via KWCH TV.

Hail, Reno

When
May 5, 8:42 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.070, -97.910

Mostly pea to dime sized hail fell but a few stones of up to quarter size were reported as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104575, 104590, 104591, 104592, 104593, 104596, 104594, 104595, 104597, 104598, 104578, 104581, 104582, 104586, 104587, 104588, 104589, 104583, 104584, 104585.